Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune - elevated liver enzymes
Jun 10, 2007

Dear Doctor,

I live in England and I've been taking Viramune for six weeks. One month ago (two weeks after starting Viramune) I came to India for a work assignment. I went to a local hospital today, for liver tests, and got the following:

SGPT/ALT (P5P,IFCC) = 127 IU/ml ref range: 30 - 65 SGOT/AST (P5P,IFCC) = 212 IU/ml ref range: 15 - 37

I'm surprised in that six weeks ago, my CD4s were only 189, which should put me at less risk of elevated liver enzymes as that's well below 400 for a man level.

Also, prior to starting Viramune (while still on Sustiva / Truvada), my liver enzymes were in the normal range.

One complication is that, despite being really careful, I got a stomach bug and had to take the following for 5 days, ending last Tues:

Ciprofloxacin 500mg twice daily Tinidazole 600mg twice daily

I read the following on Wikipedia re Cypro: "The toxicity of drugs that are metabolised by the cytochrome P450 system is enhanced by concomitant use of some quinolones." Viramune is metabolised by cytochrome P450, right?

Also, I take 50mg/day ritalin for ADD, which I read also effects the P450 thing.

My questions:

1. Should I discontinue Viramune (I brought spare Sustiva, but dread going back on that s**t because it made me a total zombie. I hated it!)

2. If these numbers are partly due to the quinolone intake (God I hope so), how long before the enzymes go back down, in order to the enzymes re-tested?

I have no other side-effects WHATSOEVER! I feel totally fine, no rash, no jaundice, no appetite probs. Nada.

Also I have not had any alcohol in 4 weeks. I did, however, have one night of heavy drinking one week into starting Viramune (5 weeks ago).

Many thanks for your advice.

Cheers.

Response from Dr. Henry

Mild/modest liver enzyme elevations due to nevirapine can be seen and generally will stabilize or improve. If you are otherwise feeling fine I would generally try to continue to monitor the liver enzymes and if persistently elevated or increase further consider an evaluation for other causes (ie viral hepatitis). KH



Previous
THC testing and Norvir
Next
atripila

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement